Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 60, NWS Grand Rapids, MI

June 24, 1997Isabella County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 24, 1997, 10:03 PM EDT for Isabella County, Montcalm County, Michigan. It was in force for 77 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1997, 10:03 PM EDT (02:03 UTC)
Expired
Jun 24, 1997, 11:20 PM EDT
In force
77 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Isabella County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 78 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:20 PM EDTThunderstorm WindHoward City, MISeveral trees were downed in a trailer park in Howard City.
Jun 24, 11:15 PM EDTThunderstorm WindWinn, MIStraight-line winds blew down a barn along Fremont Road in Rolland Township. Large pieces of sheet metal from the barn could be found nearly 3/4 mile to the north.
Jun 24, 11:15 PM EDTThunderstorm WindMt Pleasant, MITree reported down on vehicle in Mount Pleasant. Trees also reported downed in Blanchard, Weidman, Winn, and Shepherd from severe thunderstorm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 10:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WUUS1 KGRR 250203
SVRGRR
MIC035-073-117-250320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1003 PM EDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  CLARE COUNTY - CENTRAL LOWER MICHIGAN
  ISABELLA COUNTY - CENTRAL LOWER MICHIGAN
  MONTCALM COUNTY - CENTRAL LOWER MICHIGAN

* UNTIL 1120 PM EDT
 
* SOME LOCATIONS AFFECTED
  GREENVILLE           AROUND 1020 PM EDT
  HARRISON             AROUND 1020 PM EDT
  STANTON              AROUND 1025 PM EDT
  CLARE                AROUND 1030 PM EDT
  MOUNT PLEASANT       AROUND 1035 PM EDT

* AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  SPOTTER REPORTS INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING
  FROM MARION TO JUST WEST OF HOWARD MOVING EAST AT 45 MPH.

THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

DCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:29 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 24, 8:29 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT TUE JUN 24 1997

THE LEADING EDGE OF THE SQUALL LINE ALREADY 1/4 OF THE WAY ACROSS
LAKE MI. MODIFIED THE DTX 00Z SOUNDING FOR GRR AND IT YIELDED CAPES
GTRN 4000 J/KG AND AN LI OF -8 FOR SW LWR. XPCT LK MI TO WEAKEN THE
LINE A LITTLE...HWVR...ONCE THE AIR MASS ON THIS SIDE OF THE LAKE IS
MORE UNSTABLE THAN THE WESTERN SIDE WAS. XPCT THE SRN TIP OF THIS
LINE TO REACH BIV AROUND 02Z. AS A RESULT...WL BEEF UP THE ZONES TO
HANDLE THE APPROACHING SQUALL LINE FOR THE NRN 1/2 OF OUR CWA. XPCT
ONLY A COUPLE HOUR WINDOW OF PCPN WITH THIS LINE TNGHT.

TEW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:49 PM EDTSevere Thunderstorm WarningGRRMecosta, Osceola61 min
Jun 24, 10:03 PM EDTSevere Thunderstorm WarningGRRClare77 min
Jun 24, 10:50 PM EDTSevere Thunderstorm WarningGRRGratiot80 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.